Texas, 2016Flash Flood in Texas, July 27, 2016
July 27, 2016 · NWS EWX · 1 event in 1 county or zone
With a weakness in the upper level subtropical ridge, a mesoscale boundary from earlier convection generated thunderstorms over South Central Texas. Some of these storms produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a weakness in the upper level subtropical ridge, a mesoscale boundary from earlier convection generated thunderstorms over South Central Texas. Some of these storms produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 27, 9:25 AM CST, 38 minutes earlier.
Area forecast discussion, Jul 27, 9:25 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1025 AM CDT WED JUL 27 2016
.UPDATE...
Persistent small area of thunderstorms on the east side of Austin.
High resolution models show this area dissipating over the next
few hours. Regional radar showing a boundary extending to the east
from this cluster through Bastrop and Lee Counties. We will
continue to watch this region for further development. For now,
our ongoing forecast looks to be in pretty good shape. My only
concern is our QPF will be too low if storms form along this
boundary. Will keep an eye on it.
&&
.PREV DISCUSSION... /ISSUED 615 AM CDT WED JUL 27 2016/
UPDATE...
12Z Aviation Update Below.
AVIATION...
Isolated showers and storms have formed early this morning across
portions of South-Central Texas. TSRA will impact the AUS TAF
1130-1300Z. The isolated showers and storms will continue through
the mid morning. The showers and storms are expected to increase
in coverage 16Z-18Z, becoming scattered and persisting through the
afternoon. Have included a VCTS at SAT/SSF/AUS/DRT TAFs. MVFR
ceilings currently prevail across much of the region, with some
pockets of IFR ceilings. Ceilings should become VFR around 16Z,
with exception of in and near TSRA.
PREV DISCUSSION... /ISSUED 249 AM CDT WED JUL 27 2016/
SHORT TERM (Today through Thursday)...
Mid/upper level cyclonic flow has become broad and elongated with
a shear axis from Nern Mexico across the Coastal Bend to Nrn
Mississippi. A secondary shear axis at 700 mb extends nwd across
our forecast area and into Ern OK, and model consensus shows this
feature sharpening today and possibly acting as a increased
convective focus this afternoon. Another and possibly more
significant area expected to destabilize is along a mid-level
moisture gradient over S TX, and models show fair to good
agreement on the convective focus on this focus expanding
northward with time later this morning. Thus locally higher PoPs
are distributed generally along an an E-W axis 50 miles either
side of US Hwy 90, but scattered convection remains a possibility
over all of the forecast area today into early this evening.
Pwat values will again be in the 1.8 to 2.3 range over much of
the area, and slow expected storm motions could lead to more
isolated pockets of 2-3 inch rains. Should this happen over
certain areas, localized flooding is possible, but most areas
have not seen amounts over half an inch of rain since the rain
chances increased Monday afternoon. The HWO will likely look
similar to that of yesterday, with marginal threats for heavy
downpours and wind gusts, with decreasing threats afterwards.
Weak shear over South Central TX should limit overnight rain
chances, and the mid-level shear feature that tightens over
N-cntrl TX continues to show better focus for rain chances while
Pwat values suggest better rain chances east of I-35. Thus for
Thursday, PoPs are still forecast to be isolated from the San
Antonio area and points west while low end Sct convection remains
possible over the Nrn Hill Country and East of I-35.
Given the abundance of clouds/convection over the area the next
couple days, will not stray off the blended guidance which remains
below normal today and returns to normals for Thursday.
LONG TERM (Thursday Night through Tuesday)...
Rain chances continue to shrink ewrd Friday into Saturday as the
mid/upper level cyclonic shear pattern continues to weaken and is
replaced with ridging from the west. The 700 mb ridge remains more
anchored over the Sern US and Atlantic, which maintains deeper
onshore flow and moisture levels into next week. Thus daily
isolated PoPs will continue well into the extended over the
Coastal Prairies as inland areas continue to bake under the broad
upper ridging pattern. Another weakness in the mid-upper levels is
forecast move onshore from the Gulf into TX by the 00z runs of
the GFS/ECM for late next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 93 76 97 76 98 / 40 30 30 10 20
Austin Bergstrom Intl Airport 92 76 96 75 96 / 50 30 30 10 20
New Braunfels Muni Airport 92 75 95 75 97 / 50 20 20 10 10
Burnet Muni Airport 92 75 94 74 95 / 40 30 30 20 10
Del Rio Intl Airport 95 77 98 78 98 / 40 30 20 20 10
Georgetown Muni Airport 92 76 95 76 96 / 40 30 30 20 20
Hondo Muni Airport 91 75 95 74 96 / 50 20 20 10 -
San Marcos Muni Airport 92 75 95 75 96 / 50 20 30 10 20
La Grange - Fayette Regional 92 77 95 76 96 / 50 20 30 10 30
San Antonio Intl Airport 91 76 95 77 96 / 50 20 20 10 10
Stinson Muni Airport 93 77 97 76 97 / 50 20 20 10 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...Treadway
Synoptic/Grids...05
Public Service/Data Collection...Williams
Hazardous weather outlook, Jul 27, 2:44 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
344 AM CDT WED JUL 27 2016
TXZ171>173-183>194-202>209-217>225-228-280900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
344 AM CDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. ISOLATED
POCKETS OF 2-3 INCHES OF RAIN MAY CAUSE VERY LOCALIZED FLOODING.
WIND GUSTS UP TO 40 MPH ARE ALSO POSSIBLE WITH STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ELEVATED HEAT INDICES ARE EXPECTED OVER THE WEEKEND AND EARLY
NEXT WEEK EAST OF I-35. AFTERNOON HEAT INDEX VALUES COULD REACH
105-108 DEGREES THESE DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 27, 7:03 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
803 AM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 E TANGLEWOOD FOREST 30.17N 97.82W
07/27/2016 M3.64 INCH TRAVIS TX PUBLIC
PUBLIC REPORT OF 3.64 INCHES OF RAIN NEAR SLAUGHTER
LANE AND MANCHACA ROAD FROM 645 AM TO 800 AM. NO
FLOODING REPORTED.
&&
EVENT NUMBER EWX1600586
BMWLocal storm report, Jul 27, 8:33 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
933 AM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HEAVY RAIN 2 SE BUDA 30.07N 97.82W
07/27/2016 M4.78 INCH HAYS TX PUBLIC
PUBLIC REPORT VIA TWITTER OF RAINFALL SINCE 620 AM OF
4.78 INCHES. 3-DAY PRECIPITATION TOTAL OF 5.4 INCHES AT
THIS LOCATION.
&&
EVENT NUMBER EWX1600587
BMWFlash Flood, Travis
- When
- July 27, 10:03 AM CST to 12:00 PM CST
- Where
- Travis County, 1.38 mi WSW of Del Valle to 1.21 mi SW of Del Valle
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 30.210, -97.690
Thunderstorms produced heavy rain that led to flash flooding closing some low water crossings in southeastern Austin including along Postem Ln. and Hoeke Ln. near Austin Bergstrom International Airport. The ASOS at Bergstrom measured 4.17 inches of rain since 6 AM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647851.